The People's Pharmacy
Anesthesia and memory loss
Q. My mother recently had surgery and now is experiencing significant memory loss. The doctor said that anesthesia sometimes affects memory...
Latest from our Living blogs
Latte art: The ongoing, online throwdown NEW - 7/12, 01:01 PM
Edamame hummus: the do-it-yourself recipe NEW - 7/13, 11:37 AM
Q. My mother recently had surgery and now is experiencing significant memory loss. The doctor said that anesthesia sometimes affects memory. How long will this last, and is there anything we can do to help her recover?
A. Surgeons and anesthesiologists call this condition postoperative cognitive decline (POCD).
There is controversy as to whether the problem is brought on by anesthesia or by surgery itself. Some commonly inhaled anesthetics like isoflurane and halothane have been linked to dementia in mouse research (Neurobiology of Aging online, March 7, 2007). Injected anesthetics such as propofol and thiopental may be less likely to cause such problems (Neurochemical Research, August 2005).
For many surgical patients, POCD disappears within a year. A small number, however, may have lasting memory problems. We don't know of any way to reverse such cognitive decline.
Q. My wife has a sleeping problem, and so do I. She goes to bed and falls asleep about 10 p.m. but wakes up around 2 or 3 a.m. and is unable to fall back to sleep.
She takes prescription sleeping pills, alternating between Lunesta, Ambien CR and temazepam. They have not helped her sleep through the night. I, too, have trouble getting back to sleep.
A. Most prescription drugs for insomnia are better at helping people get to sleep than they are at helping people stay asleep. There is one, however, that is so short-acting that it may be taken in the wee hours when your wife awakes. She may want to discuss Sonata with her physician.
If your wife is taking other medicines, they should be reviewed to make sure they are not contributing to her sleep problems. A surprising number of drugs can cause insomnia.
Q. I am a healthy 65-year-old woman who's acquired little aches and pains through the years. Recently, I had painful bursitis, for which the doctor prescribed 800 mg of ibuprofen three times daily.
The ibuprofen helped with the bursitis during a three-week period, and my aches and pains also improved. I hate to quit taking this wonderful stuff. If the ibuprofen makes me feel so great, can I continue with it forever, in smaller doses?
A. Ibuprofen, like other nonsteroidal anti-inflammatory drugs (NSAIDs), can help relieve painful conditions. The downside of prolonged use (even in lower doses) is stomach upset, ulcers and even kidney problems. Blood-pressure control also may become more difficult.
The Food and Drug Administration recently approved a topical product containing a powerful NSAID called diclofenac. It is prescribed as Voltaren Gel. This medication is applied to the skin around the painful joint (knees, wrists, fingers, etc.). It is effective and less likely than oral NSAIDs to cause digestive upset (Current Medical Research and Opinion, April 2008).
In their column, Joe and Teresa Graedon answer letters from readers. Write to them c/o King Features Syndicate, 888 Seventh Ave., New York, NY 10019, or via their Web site: www.peoplespharmacy.org
Copyright © 2008 The Seattle Times Company
UPDATE - 09:35 AM
Late Mardi Gras meets spring break for rowdy fete
UPDATE - 09:39 AM
Kate vs. Catherine; the Royal name dilemma
Post a comment